Texas, 2021Drought in Texas, October 26 to 31, 2021
October 26 to 31, 2021 · NWS BRO · 2 events in 2 counties and zones
Lack of persistent rain and above normal temperatures led to the development of severe drought across southern Zapata County and southwestern Starr County in late October that lasted into the first part of November.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lack of persistent rain and above normal temperatures led to the development of severe drought across southern Zapata County and southwestern Starr County in late October that lasted into the first part of November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 25, 5:20 PM CST, 6 hours 40 minutes earlier.
Area forecast discussion, Oct 25, 5:20 PM CST, 6 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
620 PM CDT Mon Oct 25 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions now. Upper moisture from TD Rick over
central Mexico is spreading over South Texas. Patchy fog will be
possible over portions of deep South Texas and the lower RGV late
tonight, but light winds may be just strong enough to preclude
any significant visibility limitations. Fog is not showing up in
the guidance for the TAF sites and have left it out of the TAFs
for now. Low ceilings may develop over HRL later this evening and
overnight, with TAF adjustments possible.
&&
.PREV DISCUSSION... /issued 309 PM CDT Mon Oct 25 2021/
SHORT TERM (Now through Tuesday Night): The mid level ridge kicks
east as the trough across the Four Corners swings into Texas,
creating an exit for whatever is leftover of TC Rick after getting
over the terrain of Mexico, and bringing a cold front south toward
Deep South Texas Tuesday night. Models have trended much drier for
Tuesday than previous forecast packages, with model blends now
drying out as well. Best chance of rain across the CWA will likely
be Tuesday afternoon into Tuesday evening with the bulk of the
moisture generated by Rick remaining along the coast or offshore.
Some patchy fog may return again tonight, mainly across the
ranchlands and northern portions of the RGV. The pressure gradient
strengthens some leading into Tuesday afternoon due to low pressure
entering the Plains, increasing wind speeds on Tuesday out of the
southeast. The approaching surface front will be nearly into the
northern ranchlands by daybreak Wednesday.
Astronomical tides are running around 1 foot above predicted and may
approach 1.5 feet MHHW around high tide tonight just prior to
midnight and again Tuesday night. A Coastal Flood Advisory has been
issued for this evening into late tonight.
LONG TERM (Wednesday through Monday): A potent mid/upper-level
tough will eject eastward over the Southern Plains on Wednesday
morning. The trough will help push a modest to strong, and mostly
dry, surface cold front through Deep South Texas late Wednesday
morning, exiting the CWA around noon. Breezy to windy
north/northwest winds are expected to quickly follow behind the
front as it advects much drier air into the district. Relative
humidity (RH) percentages will drop into the teens along and west
of I-69C/Hwy 281 and into the 20s elsewhere to the east. Due to
this combination and relatively dry fuels, was confident enough to
issue a Fire Weather Watch for Zapata, Jim Hogg, and Starr
Counties, where the relative humidity values will be lowest. The
Watch goes into effect beginning mid morning Wednesday through
Wednesday evening. Additional counties or fire weather zones may
need to be added over the next 24 to 36 hours.
Unlike the RH & dewpoint temperatures, the cooler temperatures are
anticipated to lag a few hours behind the cold front, allowing the
drier air behind it to help spike air temperatures into the mid-
upper 90s across the RGV Wednesday afternoon. Decided to keep high
temperatures a few degrees cooler than what model guidance has
been showing over the past couple of days. Winds will finally
begin to decrease after sunset and fall-like weather will commence
beginning Wednesday evening. Persistent northwesterly flow aloft
and strong surface ridging will maintain rain-free weather and
near seasonal high temperatures through Saturday. Meanwhile,
nighttime low temperatures will actually be about 5-10 degrees
below average Wednesday night-Saturday night. Surface ridging will
scoot eastward by Saturday, bringing back east/southeast winds and
a gradual warming trend into early next week.
MARINE (Now through Tuesday Night): High pressure and light
southeasterly onshore winds continue favorable marine conditions
into tonight. Low pressure working into the Plains will strengthen
the pressure gradient and increase southeasterly winds on Tuesday,
building seas into Tuesday night. SCEC conditions are possible on
the bay and nearshore waters for winds Tuesday afternoon or evening,
with Gulf waters reaching SCEC to low end SCA conditions Tuesday
night. The chance of thunderstorms returns into Tuesday afternoon
and persists through Tuesday night. A cold front will approach the
northern CWA waters near daybreak Wednesday.
Wednesday through Saturday: A modest to strong pressure gradient
will develop ahead of an approaching cold front early Wednesday
morning. The front is expected to push through the coastal waters by
midday Wednesday, with scattered showers and thunderstorms
associated with it. Adverse marine conditions are expected to
develop Wednesday morning ahead of the front and continue behind
the cold front. The pressure gradient will remain tight Thursday
and Friday, with the strongest winds, and most likely SCA
conditions, over the offshore Gulf Waters. Marine conditions will
finally become more favorable by Friday evening as surface high
pressure settles in over the western Gulf of Mexico. Favorable
conditions will persist through the day on Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 89 76 88 78 / 0 10 20 20
BROWNSVILLE 92 77 91 79 / 0 10 20 20
HARLINGEN 93 75 92 77 / 0 10 20 20
MCALLEN 94 76 93 76 / 0 10 20 10
RIO GRANDE CITY 96 75 95 74 / 0 10 20 10
SOUTH PADRE ISLAND 84 80 85 81 / 0 10 20 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 2 AM CDT Tuesday for TXZ256-257-351.
Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ248-249-252.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
54-BHM/63-KCHazardous weather outlook, Oct 25, 3:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CDT Mon Oct 25 2021
TXZ248>257-351-353-262130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 PM CDT Mon Oct 25 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
Patchy areas of dense fog are possible across portions of deep
south Texas late tonight.
Minor coastal flooding will be possible for Coastal Willacy, Coastal
Cameron and Coastal Kenedy Counties tonight due to high astronomical
tides.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be an enhanced threat of wildfire growth and spread
Wednesday afternoon as dry air moves in behind a cold front. A
Fire Weather Watch is in effect for Zapata, Jim Hogg and Starr
Counties late Wednesday morning into Wednesday evening.
An elevated rip current risk will develop Tuesday night through
Wednesday night or Thursday due to larger nearshore wave heights.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-262130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 PM CDT Mon Oct 25 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small craft advisory conditions due to enhanced winds and seas will
be possible Tuesday night through Thursday due to the approach and
passage of a cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- October 26, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Severe (D2) Drought developed across southern portions of Zapata County, generally between Morales-Sanchez and south along US-83 to the border of Starr County, due to a lack of significant rainfall and temperatures above seasonal average.
Drought, Starr
- When
- October 26, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Severe (D2) Drought developed across southwestern portions of Starr County, generally from the border of Zapata County and along US-83 to near Roma, due to a lack of significant rainfall and temperatures above seasonal average.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988039, 988040.